Alert archive / Iowa / Flash Flood Warnings in 2024

Flash Flood Warning 34, NWS Sioux Falls, SD

August 29, 2024Woodbury County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at Aug 29, 2024, 4:15 PM CDT for Woodbury County, Iowa. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2024, 4:15 PM CDT (21:15 UTC)
Expired
Aug 29, 2024, 6:18 PM CDT
In force
2 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Woodbury County, IA

The radar

The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 4:30 PM CDTFLASH FLOOD1 Nnw Sioux City, IAWater flowing across roadways, disrupting travel. Water depth was estimated to be 7-8 inches deep.
Aug 29, 5:00 PM CDTRAIN 1.052 N Sioux City, IARainfall total through report time. Report via social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1295 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WGUS53 KFSD 292115
FFWFSD
IAC193-300015-
/O.NEW.KFSD.FF.W.0034.240829T2115Z-240830T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
415 PM CDT Thu Aug 29 2024

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Northwestern Woodbury County in west central Iowa...

* Until 715 PM CDT.

* At 415 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. The expected rainfall rate is 2 to 4 inches in 1 hour. 
  Additional rainfall amounts of 1 to 3 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sioux City, South Sioux City and Sergeant Bluff.

Heavy rainfall rates will cause flooding of low lying and poor 
drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4253 9633 4239 9634 4239 9638 4245 9638
      4246 9638 4247 9638 4248 9640 4249 9642
      4249 9645 4249 9646 4250 9646 4251 9646
      4255 9641 4255 9637

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR

$$

JH
2 follow-up statements
906 
WGUS73 KFSD 292226
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
526 PM CDT Thu Aug 29 2024

IAC193-300015-
/O.CON.KFSD.FF.W.0034.000000T0000Z-240830T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodbury IA-
526 PM CDT Thu Aug 29 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT THIS 
EVENING FOR NORTHWESTERN WOODBURY COUNTY...

At 526 PM CDT, Doppler radar indicated thunderstorms have weakened 
across the warned area, however light to moderate rain will continue 
through 7 PM. Between 0.5 and 1.5 inches of rain have fallen. 
Additional rainfall amounts less than 0.5 inch are expected in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of urban areas, highways, streets and
         underpasses as well as other poor drainage and low-lying
         areas.

Some locations that will experience flash flooding include...
  Sioux City, South Sioux City and Sergeant Bluff.

Watch for lingering flooding of low lying and poor drainage areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4247 9638 4247 9639 4248 9639 4248 9640
      4249 9641 4249 9642 4249 9645 4249 9646
      4251 9646 4255 9641 4255 9637 4253 9633
      4239 9634 4239 9638

FLASH FLOOD...RADAR INDICATED

$$

JH
668 
WGUS73 KFSD 292318
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
618 PM CDT Thu Aug 29 2024

IAC193-292328-
/O.CAN.KFSD.FF.W.0034.000000T0000Z-240830T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodbury IA-
618 PM CDT Thu Aug 29 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN WOODBURY 
COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 4247 9638 4247 9639 4248 9639 4248 9640
      4249 9641 4249 9642 4249 9645 4249 9646
      4251 9646 4255 9641 4255 9637 4253 9633
      4239 9634 4239 9638

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:17 PM CDT, 58 minutes earlier. Its key messages:

  • Scattered showers and storms remain possible through sunset, a few of which could become strong to severe, especially in areas east of I-29. Primary hazards include quarter size hail, gusts up to 60 mph, brief heavy downpours, and frequent lightning.
  • Dry conditions expected to prevail for the remainder of the forecast period, with notably cooler temperatures in store Sunday and Monday.
Area forecast discussion, Aug 29, 3:17 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
317 PM CDT Thu Aug 29 2024

.KEY MESSAGES...

- Scattered showers and storms remain possible through sunset,
  a few of which could become strong to severe, especially in
  areas east of I-29. Primary hazards include quarter size hail,
  gusts up to 60 mph, brief heavy downpours, and frequent
  lightning.

- Dry conditions expected to prevail for the remainder of the
  forecast period, with notably cooler temperatures in store
  Sunday and Monday.

&&

.DISCUSSION...
Issued at 316 PM CDT Thu Aug 29 2024

Latest radar imagery shows scattered showers and storms ongoing
across the region ahead of an advancing cold front. Have already
noted clearing in areas west of the James River, which should
continue to spread eastward through the afternoon as the
aforementioned cold front departs the region. While SPC's latest Day
1 Outlook does maintain a Slight (Level 2 of 5) and Marginal (Level
1of 5) Risk for our area, believe our chances of seeing any strong
to severe storms have somewhat weakened. This is in part because
convection started much earlier than anticipated, along with decent
stabilization from ample cloud cover. Bulk layer shear also remains
somewhat meager (~25kts), with mid-level lapse rates near 6-6.6
degC/km. Thus, think if any storm were to become strong to severe,
believe quarter size hail and gusts up to 60 MPH would now be the
primary hazards, especially in areas east of I-29. Outside of this,
could also see brief heavy downpours and frequent lightning. Should
see convection gradually diminish through the early evening, with
most CAMs showing dry conditions returning across the region
near/shortly after sunset.

As alluded to in the previous discussion, expect afternoon highs to
be a touch cooler tomorrow, with temperatures mainly in the upper
70s to lower 80s. Winds during this time will also remain light
under mostly sunny skies, which should make for quite the pleasant
day across the region. Sfc high pressure builds overhead Saturday,
with winds shifting to the south/southwest. Thus, with a bit of WAA
will see highs once again rise into the lower 80s to lower 90s.

Moisture starved cold front dives southeastward across the central
CONUS Saturday night, bringing notably cooler temperatures back to
the region Sunday. Currently have afternoon highs rising into the
low to mid 70s under mostly sunny skies, with overnight lows falling
into the upper 40s to lower 50s - a refreshingly cool start to
September. Expect much of the same Monday in terms of temperatures,
with southerly winds capable of gusting between 20 to 30 MPH along
and west of I-29 through the afternoon. Otherwise, look for quiet
conditions to prevail for the remainder of the forecast period as
upper level ridging builds overhead.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1236 PM CDT Thu Aug 29 2024

Scattered showers and storms continue push eastward across the
region ahead of an advancing cold front. A few storms may become
strong to severe this afternoon, and capable of producing large
hail, damaging winds, and frequent lightning. May also see
cigs/vsbys briefly fall to MVFR levels. That being said, should see
activity quickly diminish across the region near/after 00z.
Otherwise, look for quiet conditions to prevail for the remainder of
the period, with winds gradually turning northwesterly in the wake
of FROPA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...SST
AVIATION...SST
Hazardous weather outlook, Aug 29, 4:04 AM CDT, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
404 AM CDT Thu Aug 29 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-300915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
404 AM CDT Thu Aug 29 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop throughout the
morning hours, possibly becoming severe for areas along and east of
a line from Marshall, MN to Sioux City, IA. Strong wind gusts to 70
mph and golf ball sized hail are the main threats, though an
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 29, 3:41 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
341 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Hail             4 N Round Lake          43.60N 95.47W
08/29/2024  E1.00 Inch       Nobles             MN   Emergency Mngr

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:21 PM CDTSevere Thunderstorm WarningFSDOsceola25 min

Nearby

Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.